Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 142, NWS Dodge City, KS

July 16, 1994Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 1994, 9:37 PM CDT for Finney County, Kansas. It was in force for 38 min.

The area

The counties it named.

The facts

Issued
Jul 16, 1994, 9:37 PM CDT (02:37 UTC)
Expired
Jul 16, 1994, 10:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 170236 RRA
SVRDDC
KSC055-170315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT SAT JUL 16 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...NORTHEASTERN FINNEY COUNTY
 
AT 935 PM CDT DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 10 MILLES
NORTHWEST OF KALVESTA...OR 20 MILES NORTHEAST OF GARDEN CITY MOVING EAST
AT 15 MPH.
 
THE SEVERE THUNDERSTORM SHOULD MOVE NEAR KALVESTA BY 10 PM CDT.
IF YOU LIVE IN KALVESTA TAKE COVER FROM THIS STORM...LARGE HAIL
IS LIKELY.
 
 
KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 3:20 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SAT JUL 16 1994

NOT A WHOLE LOT OF DIFFERENCES OVERALL FROM LAST COUPLE DAYS.  MID 60S
DEWPOINTS IN PLACE...ALONG WITH 345+ 850 MB THETAE FEEDING THE AIRMASS.
MOISTURE RIDGE A TAD FARTHER NORTH THAN YESTERDAY...AND PROGS GENERALLY
PLACE BETTER DIFFLUENT THICKNESS PATTERN FARTHER NORTH AS WELL.  18Z
MOISTURE CONVERGENCE SHOWED BEST VALUES IN NORTHEAST COLORADO.  DEVELOPMENT
IN THAT AREA WOULD SLIDE ABOUT 50-75 MILES NORTH OF TRACK FROM LAST NIGHT...
SO FEEL THAT HIGHEST POPS SHOULD BE CONFINED TO THE NORTHERN HALF OF CWA.

ETA SLIGHTLY DIFFERENT...WITH BULLSEYE OF EVERY NATURE CENTERING ON DDC
BY 12Z.  WILL GO MORE WITH AVN/NGM SINCE WINDS IN SOUTHERN PART OF CWA
ALREADY MORE SOUTHERLY AND CONVERGENCE ZONE SETTING UP TO THE NORTH.

REST OF PACKAGE OK ALTHOUGH OVERNIGHT LOWS WILL PROBABLY BE LOWER
IN NORTH WHERE HEAVY PRECIPITATION A GOOD BET.  NEED TO ADD MENTION
OF LOCALLY HEAVY RAIN AGAIN TONIGHT...ESPECIALLY FOR NORTHERN COUNTIES.

.DDC...NONE.

CRAVEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:12 PM CDTSevere Thunderstorm WarningDDCHamilton48 min
Jul 16, 8:04 PM CDTSevere Thunderstorm WarningDDCScott56 min
Jul 16, 9:07 PM CDTSevere Thunderstorm WarningDDCScott34 min
Jul 16, 9:57 PM CDTSevere Thunderstorm WarningDDCStanton31 min
Jul 16, 9:57 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jul 16, 10:10 PM CDTSevere Thunderstorm WarningDDCHodgeman65 min
Jul 17, 1:00 AM CDTSevere Thunderstorm WarningDDCStafford25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.